Ask The Doctor > Questions & Answers > Medical abortion

Medical abortion

Patient: Hello I had gotten a medical abortion on June 5th. I had then gotten a follow up appointment on July 5th. On the July fifth appointment I was administered the birth control depo provera. I had had my first shot and I had unprotected sex the next morning using the withdrawal method. Today I’m experiencing breast tenderness and some cramping in my lower abdomen and back. I was wondering if this is a sign of early pregnancy or the shot? And what my chances are to be pregnant?

 

 

Symptoms: Breast tenderness, breasts slightly larger, lower back pain and abdominal pain

 

 

Doctor: Thank you for your question. The Depo-Provera shot usually takes about 24 hours to become effective once administered. If you had unprotected sexual intercourse less than 24 hours after your depo shot, it is possible that you may have become impregnated. We recommend that you consult your physician to be examined and conduct the appropriate testing to determine if this is so. Furthermore, your symptoms could possibly be due to complications surrounding your abortion procedure such as infections, or retained products of conception in which placental and/or fetal tissue remains in the uterus after a spontaneous pregnancy loss, abortion, or preterm/term delivery.Thank you for choosing askthedoctor.com

 


Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment